Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 55, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 16, 2017, 8:53 PM CDT for Cheyenne County, Rawlins County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 8:53 PM CDT (01:53 UTC)
- Expired
- May 16, 2017, 9:21 PM CDT
- In force
- 28 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Cheyenne County, KS, Rawlins County, KS
The radar
The Goodland radar (KGLD), 53 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 7:03 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1528 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -140 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.4
The text
As transmitted.
994
WUUS53 KGLD 170153
SVRGLD
KSC023-153-170245-
/O.NEW.KGLD.SV.W.0055.170517T0153Z-170517T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
853 PM CDT TUE MAY 16 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
East central Cheyenne County in northwestern Kansas...
West central Rawlins County in northwestern Kansas...
* Until 945 PM CDT
* At 853 PM CDT, a severe thunderstorm was located 4 miles southwest
of McDonald, or 20 miles west of Atwood, moving northeast at 15
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Bird City, McDonald and Beardsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3965 10139 3975 10153 3995 10134 3979 10111
TIME...MOT...LOC 0153Z 222DEG 15KT 3973 10141
HAIL...1.75IN
WIND...60MPH
$$
DLF1 follow-up statement
026
WWUS53 KGLD 170221
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
921 PM CDT TUE MAY 16 2017
KSC023-153-170230-
/O.CAN.KGLD.SV.W.0055.000000T0000Z-170517T0245Z/
Cheyenne KS-Rawlins KS-
921 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHEYENNE AND WEST
CENTRAL RAWLINS COUNTIES IN NORTHWESTERN KANSAS IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However hail up to
nickel size is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Kansas.
LAT...LON 3965 10139 3975 10153 3995 10134 3979 10111
TIME...MOT...LOC 0218Z 222DEG 15KT 3981 10131
$$
DLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 7:08 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 16, 7:08 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Goodland KS 608 PM MDT Tue May 16 2017 .UPDATE... Issued at 608 PM MDT Tue May 16 2017 Update issued to add in Severe Thunderstorm Watch 225 for Yuma...Cheyenne...Decatur...Rawlins...Dundy...Hitchcock and Red Willow counties until 05z. Severe Thunderstorm Watch 224 for Gove...Graham and Norton counties until 05z remains in effect. && .SHORT TERM...(This evening through Wednesday) Issued at 255 PM MDT Tue May 16 2017 An upper level low pressure area was located over southern Arizona early this afternoon with a weather disturbance ahead of it initiating some thunderstorms across the far west and east-southeast parts of the forecast area. For the rest of the afternoon and evening am expecting an increase coverage and intensity as upper level jet moves over the area. From midnight through early Wednesday morning dry air aloft should prevent precipitation from developing across all but far eastern Colorado. Around and shortly before sunrise wraparound moisture/precipitation increases behind the departing wound up low pressure center. Northwest winds will increase into the 20 to 30 mph range from much of the area by sunrise as well. Low temperatures are forecast to be in the mid 40s west to mid 50s east. For Wednesday main weather story will be the wind. Northwest winds of 20 to 30 mph with gusts to 40 mph are expected. Wraparound showers and extensive cloud cover expected in the morning for some with a decrease in coverage in the afternoon. Afternoon temperatures look to reach the mid 60s across the north to the mid 70s across the south. .LONG TERM...(Wednesday night through Tuesday) Issued at 155 PM MDT Tue May 16 2017 The first of two upper lows continues northeast of the region Wednesday night reaching the Great Lakes. Dry conditions return to much of the area with upper ridging building in behind the low. However, the dry period is short lived with another round of precipitation moving in from the west. Late Wednesday into Thursday, a second and stronger upper low tracks from the northern desert southwest towards the High Plains, reintroducing showers and thunderstorms to the forecast. Precipitation chances enter from the west late Wednesday and persist across the area through Friday night. Potential for severe weather appears to remain south and east of the region. The system advances to the northeast on Saturday and surface high pressure settles in, yielding dry weather for the majority of the weekend under west/northwest flow aloft. The next opportunity for showers and thunderstorms will be early next week when another upper shortwave swings through the High Plains. The cooling trend continues at the end of the work week as cooler air filters into the region and drops temperatures into the upper 40s to upper 50s for Friday. Highs rebound over the weekend, reaching the mid 60s to mid 70s by Monday. Low temperatures will mainly be in the 40s Wednesday night. However, Thursday and Friday nights show lows in the 30s. This may be enough to produce a brief rain snow mix in parts of eastern Colorado both nights. Low temperatures recover into the 40s this weekend. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 516 PM MDT Tue May 16 2017 For KGLD...thru 05z tonight...mainly VFR conditions with some thunderstorms possible. After 05z Wednesday...MVFR/IFR mix as low clouds and showers set into the area. Looking for ceilings BKN007-015 and 4sm in showers during this time. Winds thru 05z ESE becoming S 10-20kts. After 05z Wednesday...becoming NNW and increasing to 20-30kts with some gusts near 40kts after 16z. For KMCK...thru 08z tonight...mainly VFR conditions with some thunderstorms possible. After 08z Wednesday...MVFR/IFR mix as low clouds and showers set into the area. Looking for ceilings BKN007-015 and 5sm in showers/fog during this time. Winds thru 11z ENE 10-20kts. After 11z Wednesday...becoming NNW and increasing to 15-30kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...99 LONG TERM...JBH AVIATION...JN
Hazardous weather outlook, May 16, 3:50 PM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 250 PM MDT Tue May 16 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 250 PM MDT Tue May 16 2017 /350 PM CDT Tue May 16 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are possible through this evening. The primary threats will be hail to the size of golfballs, damaging winds and locally heavy rainfall. A tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Low temperatures are expected to fall into the low to mid 30s generally along and west of the Colorado Kansas border early Saturday morning. Frost and freeze conditions are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed.
In the hours before
Local storm report, May 16, 7:07 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 10 N RULETON 39.49N 101.89W
05/16/2017 M1.25 INCH SHERMAN KS TRAINED SPOTTER
HAIL WENT FROM ROAD 68 AND RD 8 TO ABOUT RD 74. SIZE WAS
FROM QUARTERS TO HALF DOLLARS.
0450 PM HAIL 10 N RULETON 39.49N 101.89W
05/16/2017 M1.25 INCH SHERMAN KS TRAINED SPOTTER
PATH OF HAIL FROM ROAD 67 AND RT 8 TO ABOUT ROAD 74.
QUARTERS AND HALF DOLLARS MEASURED.
&&
TLYNCHLocal storm report, May 16, 7:29 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL 7 NNE ATWOOD 39.90N 100.99W
05/16/2017 M1.00 INCH RAWLINS KS TRAINED SPOTTER
&&
JNLocal storm report, May 16, 7:48 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL MCDONALD 39.79N 101.37W
05/16/2017 M1.00 INCH RAWLINS KS TRAINED SPOTTER
&&
JNLocal storm report, May 16, 7:53 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND GST IDALIA 39.70N 102.30W
05/16/2017 M52 MPH YUMA CO AWOS
&&
JNSpecial weather statement, May 16, 8:01 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
701 PM MDT TUE MAY 16 2017
KSZ001-013-170145-
Sherman KS-Cheyenne KS-
701 PM MDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE AND NORTH
CENTRAL SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 745 PM MDT/845
PM CDT/...
At 701 PM MDT/801 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles south of St. Francis, moving northeast at 25
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
St. Francis, Bird City and Wheeler.
A severe thunderstorm watch remains in effect until 1100 PM
MDT/midnight CDT/ for northwestern Kansas.
LAT...LON 3949 10186 3964 10190 3988 10173 3971 10148
3949 10171
TIME...MOT...LOC 0101Z 208DEG 21KT 3965 10180
DLFLocal storm report, May 16, 8:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
749 PM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL HERNDON 39.91N 100.79W
05/16/2017 M1.75 INCH RAWLINS KS TRAINED SPOTTER
&&
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:05 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 40 min |
| May 16, 7:28 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 28 min |
| May 16, 7:42 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 48 min |
| May 16, 8:01 PM CDT | Special Weather Statement | GLD | Cheyenne | 44 min |
| May 16, 8:27 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 33 min |
| May 16, 9:00 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 45 min |
| May 16, 9:37 PM CDT | Areal Flood Warning | GLD | Rawlins | 3 hr |
| May 16, 9:54 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 36 min |
| May 16, 10:04 PM CDT | Flash Flood Warning | GLD | Decatur, Rawlins | 3 hr |
| May 16, 11:14 PM CDT | Special Weather Statement | GLD | Cheyenne, Decatur, Graham, Norton, Rawlins, Sheridan and 1 more | 91 min |
| May 17, 6:14 AM CDT | Special Weather Statement | GLD | Graham | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.